Asymptotic behavior of constraint minimizers for the mass-critical fractional nonlinear Schrödinger equation with a subcritical perturbation

Abstract

We study the asymptotic behavior of constraint minimizers for the energy functional related to the mass-critical fractional nonlinear Schrödinger equation with a subcritical perturbation

$$\begin{aligned} I(a) = \inf \left\{ E(\phi ) \ : \ \phi \in H^s({\mathbb {R}}^N), \Vert \phi \Vert ^2_{L^2} =a \right\} , \end{aligned}$$

where \(N\ge 1\), \(0<s<1\), \(a>0\) and

$$\begin{aligned} E(\phi ) := \frac{1}{2} \Vert (-\Delta )^{s/2} \phi \Vert ^2_{L^2} {- \frac{N}{2(N+2s)} \Vert \phi \Vert ^{2+\frac{4s}{N}}_{L^{2+\frac{4s}{N}}}} -\frac{1}{\alpha +2} \Vert \phi \Vert ^{\alpha +2}_{L^{\alpha +2}} \end{aligned}$$

with \(0<\alpha <\frac{4s}{N}\). We first show that minimizer for I(a) blows up as \(a \nearrow a^*:= \Vert Q\Vert ^2_{L^2}\), where Q is the unique positive radial solution to the elliptic equation

$$\begin{aligned} (-\Delta )^s Q + Q - |Q|^{\frac{4s}{N}} Q=0. \end{aligned}$$

We then give a detailed description of the blow-up behavior of minimizers as \(a \nearrow a^*\).

This is a preview of subscription content, access via your institution.

References

  1. 1.

    A. Bensouilah, V. D. Dinh and S. Zhu, On stability and instability of standing waves for the nonlinear Schrödinger equation with an inverse-square potential, J. Math. Phys. 59 (2018), 101505.

    MathSciNet  Article  Google Scholar 

  2. 2.

    S. Bhattarai, On fractional Schrödinger systems of Choquard type, J. Differential Equations 263 (2017), 3197–3229.

    MathSciNet  Article  Google Scholar 

  3. 3.

    Y. Cho, H. Hajaiej, G. Hwang and T. Ozawa, On the orbital stability of fractional Schrödinger equations, Commun. Pure Appl. Anal. 13 (2014), 1267–1282.

    MathSciNet  Article  Google Scholar 

  4. 4.

    Y. Cho and T. Ozawa, Sobolev inequalities with symmetry, Commun. Contemp. Math. 11 (2009), 355–365.

    MathSciNet  Article  Google Scholar 

  5. 5.

    E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker’s guide to the fractional Sobolev spaces, Bull. des Sci. Math. 136 (2012), 521–573.

    MathSciNet  Article  Google Scholar 

  6. 6.

    V. D. Dinh, On instability of standing waves for the mass-supercritical fractional nonlinear Schrödinger equation, Z. Angew. Math. Phys. 2019, 70:58.

    Article  Google Scholar 

  7. 7.

    V. D. Dinh, Existence, non-existence and blow-up behavior of minimizers for the mass-critical fractional nonlinear Schrödinger equations with periodic potentials, Proc. Roy. Soc. Edinburgh Sect. A (2020). https://doi.org/10.1017/prm.2019.64.

    Article  Google Scholar 

  8. 8.

    M. Du, L. Tian, J. Wang and F. Zhang, Existence of normalized solutions for nonlinear fractional Schrödinger equations with trapping potentials, Proc. Roy. Soc. Edinburgh Sect. A (2018), 1–37.

  9. 9.

    B. Feng, Ground states for the fractional Schrödinger equation, Electron. J. Differential Equations 127 (2013), 1–11.

    Google Scholar 

  10. 10.

    B. Feng and H. Zhang, Stability of standing waves for the fractional Schrödinger-Hartree equation, J. Math. Anal. Appl. 460 (2018), 352–364.

    MathSciNet  Article  Google Scholar 

  11. 11.

    B. Feng and H. Zhang, Stability of standing waves for the fractional Schrödinger-Choquard equation, Comput. Math. Appl. 75 (2018), 2499–2507.

    MathSciNet  Article  Google Scholar 

  12. 12.

    R. L. Frank and E. Lenzmann, Uniqueness of nonlinear ground states for fractional Laplacians in\({\mathbb{R}}\), Acta Math. 210 (2013), 261–318.

    MathSciNet  Article  Google Scholar 

  13. 13.

    R. L. Frank, E. Lenzmann and L. Silvestre, Uniqueness of radial solutions for the fractional Laplacian, Comm. Pure Appl. Math. 69 (2016), 1671–1726.

    MathSciNet  Article  Google Scholar 

  14. 14.

    J. Fröhlich, G. Jonsson and E. Lenzmann, Boson stars as solitary waves, Comm. Math. Phys. 274 (2007), 1–30.

    MathSciNet  Article  Google Scholar 

  15. 15.

    B. Guo and D. Huang, Existence and stability of standing waves for nonlinear fractional Schrödinger equation, J. Math. Phys. 53 (2012), 083702.

    MathSciNet  Article  Google Scholar 

  16. 16.

    Y. Guo and R. Seiringer, On the mass concentration for Bose-Einstein condenstates with attractive interactions, Lett. Math. Phys. 104 (2014), 141–156.

    MathSciNet  Article  Google Scholar 

  17. 17.

    Y. Guo, X. Zeng and H. S. Zhou, Energy estimates and symmetry breaking in attractive Bose-Einstein condensates with ring-shaped potentials, Ann. Inst. Henri Poincaré Non Lineaire Anal. 33 (2016), 809–828.

    MathSciNet  Article  Google Scholar 

  18. 18.

    Y. Guo, Z. Q. Wang, X. Zeng and H. S. Zhou, Properties of ground states of attractive Gross-Pitaevskii equations with multi-well potentials, Nonlinearity 31 (2018), 957.

    MathSciNet  Article  Google Scholar 

  19. 19.

    A. D. Ionescu and F. Fusateri, Nonlinear fractional Schrödinger equations in one dimension, J. Funct. Anal. 266 (2014), 139–176.

    MathSciNet  Article  Google Scholar 

  20. 20.

    Q. He and W. Long, The concentration of solutions to a fractional Schrödinger equation, Z. Angew. Math. Phys. (2016), 67:9.

    Article  Google Scholar 

  21. 21.

    K. Kirkpatrick, E. Lenzmann and G. Staffilani, On the continuum limit for discrete NLS with long-range lattice interactions, Comm. Math. Phys. 317 (2013), 563–591.

    MathSciNet  Article  Google Scholar 

  22. 22.

    N. Laskin, Fractional Schrödinger equation, Phys. Rev. E 66 (2002), 056108.

    MathSciNet  Article  Google Scholar 

  23. 23.

    S. Li, J. Yan and X. Zhu, Constraint minimizers of perturbed Gross-Pitaevskii energy functionals in\({\mathbb{R}}^N\), Commun. Pure Appl. Anal. 18 (2019), 65–81.

    MathSciNet  Article  Google Scholar 

  24. 24.

    P. L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case: Part 1, Ann. Inst. Henri Poincaré 1 (1984), 109–145.

    MathSciNet  Article  Google Scholar 

  25. 25.

    P. L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case: Part 1, Ann. Inst. Henri Poincaré 1 (1984), 223–183.

    Article  Google Scholar 

  26. 26.

    C. Peng and Q. Shi, Stability of standing waves for the fractional nonlinear Schrödinger equation, J. Math. Phys. 59 (2018), 011508.

    MathSciNet  Article  Google Scholar 

  27. 27.

    Y. J. Park, Fractional Polya-Szegö inequality, J. Chungcheong Math. Soc. 24 (2011), 267–271.

    Google Scholar 

  28. 28.

    T. V. Phan, Blow-up profile of Bose-Einstein condensate with singular potentials, J. Math. Phys. 58 (2017), 072301.

    MathSciNet  Article  Google Scholar 

  29. 29.

    Q. Wang and D. Zhao, Existence and mass concentration of 2D attractive Bose-Einstein condensates with periodic potentials, J. Differential Equations 262 (2017), 2684–2704.

    MathSciNet  Article  Google Scholar 

  30. 30.

    D. Wu, Existence and stability of standing waves for nonlinear fractional Schrödinger equations with Hartree type nonlinearity, J. Math. Anal. Appl. 411 (2014), 530–542.

    MathSciNet  Article  Google Scholar 

  31. 31.

    J. Zhang and S. Zhu, Stability of standing waves for the nonlinear fractional Schrödinger equation, J. Dynam. Differential Equations 29 (2017), 1017–1030.

    MathSciNet  Article  Google Scholar 

  32. 32.

    S. Zhu, Existence of stable standing waves for the fractional Schrödinger equations with combined nonlinearities, J. Evol. Equ. 17 (2017), 1003–1021.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

This work was supported in part by the Labex CEMPI (ANR-11-LABX-0007-01). The author would like to express his deep gratitude to his wife, Uyen Cong, for her encouragement and support. He also would like to thank the reviewer for his/her helpful comments and suggestions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Van Duong Dinh.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendices

Appendix A. An alternative proof of the existence of minimizers

In this “Appendix,” we give an alternative simple proof of the existence of minimizers for I(a) with \(0<a<a^*\).

Let \(0<a<a^*\) and \((\phi _n)_{n\ge 1}\) be a minimizing sequence for I(a). We have from (3.3) that \((\phi _n)_{n\ge 1}\) is a bounded sequence in \(H^s({\mathbb {R}}^N)\). Moreover, by replacing \(\phi _n\) by its Schwarz symmetric rearrangement, we may assume that \(\phi _n\) is radially symmetric and radially decreasing. Since \(H^s_{{{\,\mathrm{rd}\,}}}({\mathbb {R}}^N) \hookrightarrow L^q({\mathbb {R}}^N)\) is compact for any \(2<q<2^*\), there exists \(\phi \in H^s({\mathbb {R}}^N)\) such that up to a subsequence, \(\phi _n \rightarrow \phi \) weakly in \(H^s({\mathbb {R}}^N)\) and strongly in \(L^q({\mathbb {R}}^N)\) for any \(2<q<2^*\). We will show that \(\phi \) is actually a minimizer for I(a). To see this, we first claim that \(\phi \ne 0\). In fact, assume by contradiction that \(\phi \equiv 0\), then the weak convergence in \(H^s({\mathbb {R}}^N)\) and the strong convergence in \(L^q({\mathbb {R}}^N)\) for any \(2<q<2^*\) imply that

$$\begin{aligned} 0 \le \liminf _{n\rightarrow \infty } \frac{1}{2} \Vert (-\Delta )^{s/2} \phi _n\Vert ^2_{L^2} = \liminf _{n\rightarrow \infty } E(\phi _n) = I(a). \end{aligned}$$

This is a contradiction since for any \(0<a<a^*\), \(I(a)<0\). The later follows from taking \(\phi \in H^s({\mathbb {R}}^N)\) with \(\Vert \phi \Vert ^2_{L^2}=a\) and using the scaling \(\phi _\lambda (x) := \lambda ^{\frac{N}{2}} \phi (\lambda x)\) to get

$$\begin{aligned} I(a) \le E(\phi _\lambda )&= \frac{1}{2} \lambda ^{2s}\Vert (-\Delta )^{s/2} \phi \Vert ^2_{L^2} - \frac{N}{2(N+2s)} \lambda ^{2s} \Vert \phi \Vert ^{2+\frac{4s}{N}}_{L^{2+\frac{4s}{N}}} \nonumber \\&\quad \,\, -\frac{1}{\alpha +2} \lambda ^{\frac{N\alpha }{2}} \Vert \phi \Vert ^{\alpha +2}_{L^{\alpha +2}} <0 \end{aligned}$$
(A.1)

for \(\lambda >0\) small enough.

We also have that

$$\begin{aligned} E(\phi ) \le \liminf _{n\rightarrow \infty } E(\phi _n) =I(a) \end{aligned}$$
(A.2)

and

$$\begin{aligned} E(\phi _n) = E(\phi ) + \frac{1}{2} \Vert (-\Delta )^{s/2}(\phi _n-\phi )\Vert ^2_{L^2} + o_n(1). \end{aligned}$$
(A.3)

Note that

$$\begin{aligned} E(\lambda \phi )&= \frac{1}{2} \lambda ^2 \Vert (-\Delta )^{s/2} \phi \Vert ^2_{L^2} - \frac{N}{2(N+2s)} \lambda ^{2+\frac{4s}{N}} \Vert \phi \Vert ^{2+\frac{4s}{N}}_{L^{2+\frac{4s}{N}}} - \frac{1}{\alpha +2} \lambda ^{\alpha +2} \Vert \phi \Vert ^{\alpha +2}_{L^{\alpha +2}} \\&=\lambda ^2 E(\phi ) + \frac{N}{2(N+2s)} \lambda ^2 \left( 1-\lambda ^{\frac{4s}{N}} \right) \Vert \phi \Vert ^{2+\frac{4s}{N}}_{L^{2+\frac{4s}{N}}} + \frac{1}{\alpha +2} \lambda ^2 \left( 1-\lambda ^\alpha \right) \Vert \phi \Vert ^{\alpha +2}_{L^{\alpha +2}} \end{aligned}$$

which implies that

$$\begin{aligned} E(\phi ) = \frac{1}{\lambda ^2} E(\lambda \phi ) + \frac{N}{2(N+2s)} \left( \lambda ^{\frac{4s}{N}} -1 \right) \Vert \phi \Vert ^{2+\frac{4s}{N}}_{L^{2+\frac{4s}{N}}} + \frac{1}{\alpha +2} \left( \lambda ^\alpha -1 \right) \Vert \phi \Vert ^{\alpha +2}_{L^{\alpha +2}}. \end{aligned}$$

Now set

$$\begin{aligned} \lambda := \frac{\sqrt{a}}{\Vert \phi \Vert _{L^2}} \ge 1. \end{aligned}$$

It follows from (A.3) and \(\phi \ne 0\) that

$$\begin{aligned} E(\phi _n)&= E(\phi ) + \frac{1}{2} \Vert (-\Delta )^{s/2} (\phi _n- \phi )\Vert _{L^2} + o_n(1) \\&= \frac{1}{\lambda ^2} E(\lambda \phi ) + \frac{N}{2(N+2s)} \left( \lambda ^{\frac{4s}{N}} -1 \right) \Vert \phi \Vert ^{2+\frac{4s}{N}}_{L^{2+\frac{4s}{N}}} \\&\quad \mathrel {}+ \frac{1}{\alpha +2} \left( \lambda ^\alpha -1 \right) \Vert \phi \Vert ^{\alpha +2}_{L^{\alpha +2}} + \frac{1}{2} \Vert (-\Delta )^{s/2} (\phi _n- \phi )\Vert _{L^2} + o_n(1) \\&\ge \frac{\Vert \phi \Vert ^2_{L^2}}{a} I(a) + o_n(1). \end{aligned}$$

Taking the limit \(n\rightarrow \infty \), we get

$$\begin{aligned} I(a) \ge \frac{\Vert \phi \Vert ^2_{L^2}}{a} I(a) \end{aligned}$$

which implies that \(\Vert \phi \Vert ^2_{L^2} \ge a\) or \(\lambda \le 1\) since \(I(a)<0\). Thus, \(\lambda =1\) or \(\Vert \phi \Vert ^2_{L^2} =a\), and by (A.2), we obtain \(E(\phi ) = I(a)\). This shows that \(\phi \) is a minimizer for I(a). The proof is complete.

Appendix B. Asymptotic behavior of minimizers with a subcritical Choquard perturbation

The argument presented in this paper can be easily extended to the mass-critical fractional Schrödinger equation with a subcritical Choquard perturbation. More precisely, we consider

$$\begin{aligned} I(a) := \inf \left\{ E(\phi ) \ : \ \phi \in H^s({\mathbb {R}}^N), \Vert \phi \Vert ^2_{L^2} =a \right\} , \end{aligned}$$

where \(N\ge 1, a>0\) and

$$\begin{aligned} E(\phi ) =\frac{1}{2} \Vert (-\Delta )^{s/2} \phi \Vert ^2_{L^2} - \frac{N}{2(N+2s)} \Vert \phi \Vert ^{2+\frac{4s}{N}}_{L^{2+\frac{4s}{N}}} - \frac{1}{2p} \Vert (I_\alpha *|\phi |^p) |\phi |^p\Vert _{L^1}. \end{aligned}$$

Here \(0<\alpha <N\), \(1+\frac{\alpha }{N}<p<1+ \frac{2s+\alpha }{N}\), and \(I_\alpha \) is the Riesz potential defined by

$$\begin{aligned} I_\alpha (x) := \frac{\Gamma \left( \frac{N-\alpha }{2}\right) }{\Gamma \left( \frac{\alpha }{2}\right) \pi ^{\frac{N}{2}} 2^\alpha } |x|^{-N+\alpha }, \quad \forall x \ne 0. \end{aligned}$$

The existence of minimizers for I(a) was studied by Feng–Zhang [11]. More precisely, they proved that for \(N\ge 2, 0<s<1\), \(0<\alpha <N\), \(1+\frac{\alpha }{N}<p<1+\frac{2s+\alpha }{N}\) and \(0<a<a^*\), there exists at least a minimizer for I(a). The proof of this result is again based on the profile decomposition of bounded sequences in \(H^s({\mathbb {R}}^N)\) similar to [32]. By the same argument as above with a suitable modification, for instance, the non-local fractional Gagliardo–Nirenberg inequality and the non-local Brezis–Lieb lemma, we can prove the following result.

Theorem B.1

Let \(N\ge 1\), \(0<s<1\), \(0<\alpha <N\) and \(1+\frac{\alpha }{N}< p<1+\frac{2s+\alpha }{N}\). Then it holds that:

  • For any \(0<a<a^*\), there exists at least a minimizer for I(a);

  • For any \(a\ge a^*\), there is no minimizer for I(a);

  • If \(\phi _a\) is a nonnegative minimizer for I(a) with \(0<a<a^*\), then \(\phi _a\) blows up as \(a \nearrow a^*\) in the sense that

    $$\begin{aligned} \lim _{a \nearrow a^*} \Vert (-\Delta )^{s/2} \phi _a\Vert _{L^2} =\infty . \end{aligned}$$

    Moreover,

    $$\begin{aligned} \beta _a^{\frac{N}{2}} \phi _a(\beta _a \cdot ) \rightarrow \beta ^{\frac{N}{2}} Q(\beta \cdot ) \text { strongly in } H^s({\mathbb {R}}^N) \end{aligned}$$

    as \(a \nearrow a^*\), where

    $$\begin{aligned} \beta _a:= \left( 1-\left( \frac{a}{a^*}\right) ^{\frac{2s}{N}} \right) ^{\frac{2}{4s-N\alpha }}, \quad \beta := \left( \frac{\Vert (I_\alpha *|Q|^p)|Q|^p\Vert _{L^1}}{Np a^*} \right) ^{\frac{1}{N+2s+\alpha -Np}}. \end{aligned}$$

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dinh, V.D. Asymptotic behavior of constraint minimizers for the mass-critical fractional nonlinear Schrödinger equation with a subcritical perturbation. J. Evol. Equ. 20, 1511–1530 (2020). https://doi.org/10.1007/s00028-020-00564-3

Download citation

Keywords

  • Nonlinear fractional Schrödinger equations
  • Constraint minimizing problem
  • Asymptotic behavior

Mathematics Subject Classification

  • 35A15
  • 35B44
  • 35J35
  • 35Q55